Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 314, NWS Hastings, NE

July 7, 2008Franklin County, Webster County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 7, 2008, 2:51 PM CDT for Franklin County, Webster County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2008, 2:51 PM CDT (19:51 UTC)
Expired
Jul 7, 2008, 3:15 PM CDT
In force
24 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon

Counties Franklin County, NE, Webster County, NE

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 12:30 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 7, 12:30 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1230 PM CDT MON JUL 7 2008

.AVIATION...SURFACE FRONT LOCATED VERY NEAR THE KGRI
TERMINAL...ALONG WITH WEAK MID LEVEL FORCING...WILL SERVE AS A
FORCING MECHANISM FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
THUNDERSTORM INITIATION IS EXPECTED AFTER 19Z...WITH THUNDERSTORM
ACTIVITY THEN PUSHING EAST / SOUTHEAST AWAY FROM KGRI BY 00Z. PREVAILING
SURFACE WINDS WILL REMAIN OUT OF THE SOUTHWEST PRE-FROPA...WITH
SURFACE WINDS TRANSITIONING TO THE NORTHWEST POST-FROPA...AND
EVENTUALLY THE NORTH / NORTHEAST BY EARLY MORNING TUESDAY. LOCALLY
VARIABLE SURFACE WINDS WILL INCREASE IN AND NEAR THUNDERSTORM
ACTIVITY. CLOUD BASES WILL GENERALLY BE NEAR 8000 FT AGL...WITH
BASES LOWERING TO NEAR 5000 FT AGL NEAR SHOWER AND THUNDERSTORM
ACTIVITY. BASES WILL LIFT AFTER 00Z AS CONDITIONS IMPROVE THROUGH
THE OVERNIGHT HOURS.

&&

PREV DISCUSSION... /ISSUED 400 AM CDT MON JUL 7 2008/

DISCUSSION...WATER VAPOR IMAGERY FROM THIS EARLY MORNING SHOWS A
POTENT SHORT WAVE MOVING ACROSS THE NORTHERN ROCKIES TO
INTERMOUNTAIN WEST REGION.  AHEAD OF THIS WAVE A SMALLER MCV IS
HELPING TO SUSTAIN CONVECTION ACROSS THE CENTRAL PLAINS.  QUICK
EXAMINATION OF REGIONAL SURFACE OBS SHOWS A WEAK AREA OF LOW
PRESSURE SITTING OVER NORTHWEST KANSAS TO SOUTHWEST NEBRASKA WITH A
FRONT SEEN EXTENDING NORTHEAST ACROSS SOUTH CENTRAL NEBRASKA INTO
NORTHWEST IOWA.

AS THE AREA HEADS INTO TODAY...THIS BOUNDARY ALONG WITH THE UPPER
WAVE COMING OUT OF THE ROCKIES WILL BECOME THE FOCUS FOR ADDITIONAL
THUNDERSTORMS. INITIALLY THIS MORNING...THE FRONT WILL SLIDE A
LITTLE FURTHER NORTH FROM ITS CURRENT POSITION IN RESPONSE TO THE
MCV MOVING NORTHEAST ACROSS THE REGION.  ALTHOUGH INSTABILITY BELOW
800MB WILL REMAIN CAPPED BEHIND THE BOUNDARY THROUGH MOST OF THE
MORNING HOURS...CAPE VALUES OF 400-600 J/KG AT 700-650MB WILL HAVE
MINIMAL INHIBITION AND SHOULD SUPPORT ISOLATED TO SCATTERED
CONVECTION MAINLY WEST OF A GRAND ISLAND TO ALMA LINE.

HOWEVER...AS THE MORNING PROGRESSES INTO THE AFTERNOON HOURS THE
UPPER WAVE WILL SLIDE EAST INTO THE PLAINS WHICH WILL CAUSE THE
FRONT TO BE KICKED SOUTHEAST ACROSS THE CWA.  WITH MINIMAL
INHIBITION EXISTING IN THE BOUNDARY LAYER BY EARLY AFTERNOON...THIS
SHOULD ALLOW SCATTERED TO POSSIBLY NUMEROUS THUNDERSTORMS TO FORM
ALONG THE ADVANCING FRONT BY EARLY AFTERNOON WITH THE CONVECTION
THEN PROPAGATING SLOWLY SOUTHEAST WITH THE FRONT INTO THE EVENING
HOURS. ML CAPE VALUES OF 1500 TO 2500 J/KG ARE SHOWN ALONG THE
FRONTAL BOUNDARY AND WITH EFFECTIVE BULK SHEAR AROUND 25 TO 35 KTS
NEAR THE BOUNDARY...DECENT CELL ORGANIZATION SHOULD DEVELOP AND WILL
LIKELY RESULT IN ANOTHER ROUND OF SEVERE THUNDERSTORMS.
CONVECTION SHOULD BECOME LINEAR RELATIVELY QUICK GIVEN ADVANCEMENT
OF FRONT AND MEAN STORM MOTION BEING NEARLY PARALLEL TO THE FRONT.
GIVEN THIS SETUP...DAMAGING WINDS LOOK TO BE THE BIGGEST HAZARD
ALTHOUGH SOME POCKETS OF LARGE HAIL WILL BE POSSIBLE.  THE OTHER
ISSUE AT HAND WITH THIS CONVECTION REVOLVES AROUND THE FLOODING
POTENTIAL AS PW VALUES AT AROUND 150 PERCENT OF NORMAL ALONG WITH
STORM MOTION FAVORING TRAINING OF CONVECTION LOOKS TO SET THE STAGE
FOR A THREAT FOR FLASH FLOODING.  WILL HOLD OFF FOR NOW ON ISSUING A
FLASH FLOOD WATCH...BUT DAY CREW WILL HAVE TO WATCH THIS VERY
CLOSELY. TEMPERATURE WISE...THE LOCATION AND SPEED OF THE FRONT WILL
COMPLICATE MATTERS CONSIDERABLY TODAY BUT WILL AIM FOR HIGHS IN THE
MID 80S NEAR ORD...TO THE MID 90S NEAR BELOIT.

EXPECT SOME ISOLATED CONVECTION TO LINGER INTO THE OVERNIGHT HOURS
TONIGHT TO THE EARLY MORNING HOURS ON TUESDAY ACROSS PORTIONS OF
NORTH CENTRAL KANSAS. NONETHELESS...MOST OF THE FORECAST AREA WILL
TURN DRY AFTER MIDNIGHT AS THE FRONT PUSHES SOUTH OF THE CWA.  THIS
THEN SETS THE STAGE FOR MOST OF TUESDAY AS THE FRONT WILL REMAIN
SOUTH OF THE CWA AND WILL KICK OFF ANOTHER ROUND OF CONVECTION
MAINLY SOUTH OF THE CWA ACROSS CENTRAL AND SOUTHERN KANSAS.  CAN/T
RULE OUT SOME ISOLATED CONVECTION MAKING IT FAR ENOUGH NORTH OF THE
BOUNDARY TO IMPACT AREAS SOUTH OF A JEWELL TO PLAINVILLE LINE
THROUGH EARLY AFTERNOON...BUT THE REMAINDER OF THE AFTERNOON TO
EVENING HOURS LOOK DRY.  THE LONE EXCEPTION TO THIS RULE INVOLVES
THE POTENTIAL FOR CONVECTION DEVELOPING ALONG THE FRONT RANGE REGION
OF WYOMING SPREADING EAST INTO PORTIONS OF CENTRAL NEBRASKA BY THE
AFTERNOON.  AT THIS POINT THE NAM IS THE ONLY MODEL TO SHOW THIS
TREND AND IS BASED ON CONVECTION DEVELOPING DURING THE MORNING HOURS
ALONG THE FRONT RANGE REGION THEN UNZIPPING EASTWARD INTO CENTRAL
NEBRASKA BEFORE THE INSTABILITY FADES AFTER SUNSET.  HOWEVER...THE
DEVELOPMENT OF CONVECTION ALONG THE FRONT RANGE REGION LOOKS WAY TOO
EARLY AND SHOULD BE CLOSER TO THE AFTERNOON HOURS WHICH WOULD MEAN
DECENT UNCAPPED INSTABILITY WOULD HAVE TO EXIST INTO THE LATE
EVENING TO OVERNIGHT HOURS FOR THE CONVECTION TO MAKE IT INTO
CENTRAL NEBRASKA.  HAVING UNCAPPED INSTABILITY AFTER SUNSET DOES NOT
LOOK LIKELY AND BASED ON THIS SETUP...WILL LEAVE THE FCST DRY FOR
TUESDAY AFTERNOON THROUGH EVENING.  HIGH TEMPERATURES ON TUESDAY
SHOULD BE MUCH MORE UNIFORM THAN VALUES SEEN ON MONDAY WITH READINGS
RANGING FROM THE MID TO UPPER 80S.

A QUIET WEATHER PATTERN WILL THEN TAKE HOLD OF THE AREA WEDNESDAY
INTO WEDNESDAY NIGHT AS THE FRONT BECOMES STALLED ACROSS THE
SOUTHERN PLAINS WHILE AN UPPER RIDGE BEGINS TO AMPLIFY OVER THE
INTERMOUNTAIN WEST.  THIS WILL PUT THE FORECAST AREA UNDER A HIGHLY
SUBSIDENT NORTHWEST FLOW REGIME ALOFT.  AFTERNOON HIGHS SHOULD STAY
CLOSE TO READINGS SEEN ON TUESDAY WITH MID TO UPPER 80S FORECAST.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

AVIATION...BRYANT
Hazardous weather outlook, Jul 7, 5:18 AM CDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
518 AM CDT MON JUL 7 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
081200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
518 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A SLIGHT THREAT OF SEVERE THUNDERSTORMS WILL EXIST THIS AFTERNOON
AND EARLY EVENING AS A COLD FRONT MOVES ACROSS THE OUTLOOK AREA.
THE HIGHEST THREAT OF SEVERE WEATHER WILL EXIST AFTER 1 PM THIS
AFTERNOON NORTH OF A GENEVA NEBRASKA TO PHILLIPSBURG KANSAS LINE.
AFTER SOME WEAK THUNDERSTORMS ACROSS PORTIONS OF THE AREA THIS
MORNING...ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP
EARLY THIS AFTERNOON NORTH OF THE ABOVE MENTIONED LINE. THESE
STORMS ARE THEN EXPECTED EVOLVE INTO A LINE OF SEVERE THUNDERSTORMS
THAT WILL PUSH SLOWLY SOUTHEAST INTO THE REMAINDER OF THE OUTLOOK
AREA DURING THE LATE AFTERNOON TO EVENING HOURS. A VERY UNSTABLE
AIRMASS WILL ALLOW THESE STORMS TO QUICKLY BECOME SEVERE WITH
LARGE HAIL UP TO THE SIZE OF GOLF BALLS POSSIBLE FOR AREAS MAINLY
NORTH OF A GENEVA TO PHILLIPSBURG LINE WHILE DAMAGING WINDS UP TO
70 MPH WILL BE POSSIBLE OVER THE ENTIRE OUTLOOK AREA. IN
ADDITION...CONDITIONS WILL BE VERY FAVORABLE FOR HEAVY RAIN TO
PRODUCE SOME AREAS OF FLASH FLOODING DURING THE MID AFTERNOON TO
MID EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A CHANCE OF THUNDERSTORMS WILL REMAIN POSSIBLE TUESDAY MORNING
INTO EARLY TUESDAY AFTERNOON FOR AREAS ALONG AND SOUTH OF A
STOCKTON TO SMITH CENTER TO SUPERIOR TO GENEVA LINE.
HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM THIS AFTERNOON...ESPECIALLY
FOR AREAS NORTH OF A GENEVA TO PHILLIPSBURG LINE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 7, 2:48 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
248 PM CDT MON JUL 7 2008

NEZ084-085-072015-
FRANKLIN-WEBSTER-
248 PM CDT MON JUL 7 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHEASTERN FRANKLIN COUNTY IN SOUTH CENTRAL NEBRASKA
  WEST CENTRAL WEBSTER COUNTY IN SOUTH CENTRAL NEBRASKA

AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR FRANKLIN...OR 31
MILES NORTHEAST OF PHILLIPSBURG...AND MOVING NORTHEAST AT 29 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RIVERTON BY 300 PM CDT
  INAVALE BY 315 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

BRYANT

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:11 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Webster49 min
Jul 7, 3:13 PM CDTSevere Thunderstorm WarningGIDAdams32 min
Jul 7, 3:44 PM CDTSevere Thunderstorm WarningGIDFranklin, Nuckolls, Webster46 min
Jul 7, 4:34 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster41 min
Jul 7, 5:12 PM CDTSevere Thunderstorm WarningGIDNuckolls33 min
Jul 7, 5:06 PM CDTSevere Thunderstorm WarningGIDRooks39 min
Jul 7, 5:13 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks, Smith47 min
Jul 7, 5:38 PM CDTFlash Flood WarningGIDRooks6 hr
Jul 7, 5:53 PM CDTFlash Flood WarningGIDOsborne, Rooks, Smith6 hr
Jul 7, 6:00 PM CDTAreal Flood AdvisoryGIDJewell4 hr
Jul 7, 6:06 PM CDTSevere Thunderstorm WarningGIDSmith39 min
Jul 7, 6:12 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks14 min
Jul 7, 6:30 PM CDTFlash Flood WarningGIDJewell5 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.